Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Kansas City, MO

August 10, 2021Chariton County, Missouri

NWS Kansas City, MO issued this special weather statement at Aug 10, 2021, 1:47 PM CDT for Chariton County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 1:47 PM CDT (18:47 UTC)
Expired
Aug 10, 2021, 2:15 PM CDT
In force
28 min
Issued by
NWS Kansas City, MO
Hail
0.00 in
Wind
50

County Chariton County, MO

The radar

The Pleasant Hill radar (KEAX), 133 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2232 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WWUS83 KEAX 101847
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
147 PM CDT Tue Aug 10 2021
 
MOZ024-025-032-033-101915-
Macon MO-Chariton MO-Randolph MO-Linn MO-
147 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of Chariton, western
Randolph, southeastern Linn and southwestern Macon Counties through
215 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Keytesville, or 10 miles south of Marceline, moving
east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Marceline, Salisbury, Brunswick, Keytesville, Mendon, Clifton Hill,
Rothville, Dalton, Wien and Prairie Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3932 9259 3934 9278 3934 9279 3936 9308
      3937 9308 3939 9312 3942 9313 3942 9316
      3943 9317 3943 9319 3974 9314 3972 9255
TIME...MOT...LOC 1847Z 269DEG 38KT 3957 9300 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Blair

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 10, 12:28 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 10, 12:28 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1228 PM CDT Tue Aug 10 2021

.Discussion...
Issued at 343 AM CDT TUE AUG 10 2021

Message of the Day:

- An Excessive Heat Warning has been issued today through Thursday
for the KC Metro for multiple days of heat indices between 105-110
degrees and low temperatures around 80 degrees. The Heat Advisory
remains in effect through Thursday for the rest of the area for heat
indices between 100-110 degrees and low temperatures in the mid to
upper 70s.

- Strong to severe storms are possible this afternoon and evening,
mainly north of I-70. The main concerns are winds up to 60 mph and
moderate to heavy rainfall that could lead to some localized flash
flooding.

The main story is the hot and humid weather. Surface high pressure
off the East Coast and a developing surface low in eastern CO puts
us in an ideal location for ample warm air and moisture advection.
This will result in dangerous temperatures and dew points. The
pattern won't change much over the next few days, so these
conditions will persist through Thursday. The hottest area will be
the KC Metro urban core where temperatures will reach the upper
90s with heat indices between 105 and 110 degrees. Very little
relief is expected at night with overnight lows only dipping down
to about 80 degrees. These values are expected for three
consecutive days, so an Excessive Heat Warning has been issued for
the KC Metro. The Heat Advisory remains in effect through
Thursday for the rest of the area. High temperatures in the low to
mid 90s with heat indices between 100-110 degrees are expected.
Overnight lows are forecast to be in the mid to upper 70s.
If you have to be outside, avoid the heat of the day if possible, make
sure you are dressing appropriately, taking frequent breaks in
the A/C, and drinking plenty of water. A break from the hot and
humid weather comes Friday through the weekend with high
temperatures in the 80s and low temperatures in the 60s.

We also have multiple storm chances we are monitoring this week. The
area of convection currently moving along the KS/NE border will push
east this morning, potentially reaching our far western counties
late this morning. The area of convection is expected to weaken as
it moves east, so there is some uncertainty whether or not it will
make it this far east. No severe weather is expected if it does make
it here. Additional storm chances come about mid-day through
tonight. The aforementioned surface low will push east into central
KS today, with a cold front stretched from KS into NE and IA (just
to our northwest). Aloft, there will be a shortwave trough moving
east through the region. This upper level support won't be very
strong, but should be enough to help some storms develop. Another
limiting factor is a weak cap, but strong instability across the
area should help storms overcome this. There isn't great consensus
among high res models regarding timing and location, but
generally speaking areas in northwest MO/northeast KS where the
boundary will be and those north of I-70 who are closer to the
upper level energy and on the nose of the LLJ have the best chance
at seeing some scattered storms. As mentioned, the instability
today is very strong, 3000-5000 J/kg of CAPE, with about 25-30 kts
of deep layer shear. With an environment like this, any storm
that develops has the potential of becoming severe. The main
concern is strong to severe winds with DCAPE values around 1000
J/kg. PWATs are between 1.75 and 2.00 inches, so localized
flooding is also possible. Storm chances will gradually decrease
overnight.

The surface cold front will stall just to our northwest for the next
couple of days, which will help keep some low-end storm chances
in the afternoon and evening hours both Wednesday and Thursday.
Instability will remain strong with just enough shear that any
storm that develops could become strong to severe. Storm chances
will stick around until the cold front finally moves through in
the Friday-Saturday timeframe. Saturday and Sunday are then
forecast to be mostly dry.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1211 PM CDT TUE AUG 10 2021

Morning convection has moved east into central Missouri with
a second round of storms firing north along and north of the
Missouri River and should mainly impact KSTJ in the near-term.
Additional convection in eastern Kansas is slowly drifting
eastward and could impact eastern Kansas and western Missouri
terminals within the next hour or two. There is still quite a bit
of uncertainty as to how this afternoon will play out in terms of
convection, but lowered visibility from heavy rainfall and strong
winds are possible with any storm. Convection will die down by
sunset and then the primary aviation concern turns to an increase
for LLWS concerns as the 850mb jet of 40-50kts develops over the
area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT Thursday for KSZ025-057-060-102.

     Excessive Heat Warning until 8 PM CDT Thursday for KSZ103>105.

MO...Heat Advisory until 8 PM CDT Thursday for MOZ001>008-011>017-
     020>025-030>033-038>040-043>046-053-054.

     Excessive Heat Warning until 8 PM CDT Thursday for MOZ028-029-
     037.

&&

Discussion...Atkins
Aviation...PietrychaP
Hazardous weather outlook, Aug 10, 5:06 AM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
506 AM CDT Tue Aug 10 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
506 AM CDT Tue Aug 10 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

An Excessive Heat Warning is in effect for the Kansas City Metro
area through Thursday evening. The rest of the region remains under a
heat advisory through Thursday evening. High temps will be in the
low to upper 90s with heat index values from 105 to 110 degrees.
Overnight lows will only dip between 75 and 80 degrees each morning.

Strong to severe storms are possible this afternoon into the evening
hours. Strong winds and brief heavy downpours are the main concerns.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Excessive hot and humid weather will continue through Thursday.

Low-end daily storm chances exist for the rest of the week during
the heat of the day.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 10, 8:35 AM CDT, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
835 AM CDT Tue Aug 10 2021

KSZ104-MOZ028-029-037-101400-
Wyandotte KS-Platte MO-Jackson MO-Clay MO-
835 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern
Wyandotte, western Clay, southeastern Platte and northwestern Jackson
Counties through 900 AM CDT...

At 835 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Waukomis, or over Weatherby Lake, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Liberty, Gladstone, Smithville, Parkville, North Kansas
City, Sugar Creek, Riverside, Weatherby Lake, Claycomo, Kansas City
Kansas, Courtney, Pleasant Valley, Lake Waukomis, Glenaire,
Ferrelview, Avondale, Platte Woods, Oakview and Northmoor.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 1.
 Interstate 70 in Kansas between mile markers 418 and 420, and near
mile marker 423.
 Interstate 35 in Missouri between mile markers 4 and 20.
 Interstate 29 between mile markers 0 and 15.
 Interstate 635 between mile markers 4 and 12.
 Interstate 435 between mile markers 22 and 29, and between mile
markers 33 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3909 9469 3930 9481 3942 9450 3915 9430
TIME...MOT...LOC 1335Z 243DEG 27KT 3923 9464

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PP
Special weather statement, Aug 10, 9:37 AM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
937 AM CDT Tue Aug 10 2021

MOZ030-031-038-039-101500-
Ray MO-Carroll MO-Saline MO-Lafayette MO-
937 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of east central Ray,
southwestern Carroll, west central Saline and northeastern Lafayette
Counties through 1000 AM CDT...

At 937 AM CDT, Doppler radar was tracking a strong thunderstorm near
Norborne, or 9 miles east of Lexington, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Higginsville, Carrollton, Waverly, Norborne, Hardin, Corder, Alma,
Malta Bend, Blackburn, Dover, Mount Leonard and Grand Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3904 9380 3934 9388 3940 9340 3905 9333
TIME...MOT...LOC 1437Z 261DEG 21KT 3923 9372

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PP
Special weather statement, Aug 10, 10:06 AM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill
1006 AM CDT Tue Aug 10 2021

KSZ025-102>105-MOZ020>022-028>030-037-038-101715-
Atchison KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-Buchanan-
Clinton-Caldwell-Platte-Clay-Ray-Jackson-Lafayette-
Including the cities of Atchison, Wathena, Elwood, Troy,
Highland, Fort Leavenworth, Leavenworth, Lansing,
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee,
Lenexa, St. Joseph Airport, St. Joseph, Cameron, Plattsburg,
Lathrop, Hamilton, Braymer, Polo, Breckenridge, Parkville,
Platte City, Riverside, Weatherby Lake, Weston, Gladstone,
Liberty, Excelsior Springs, Richmond, Lawson, Kansas City,
Independence, Odessa, Higginsville, Lexington, and Concordia
1006 AM CDT Tue Aug 10 2021

...GUSTY WINDS POSSIBLE THIS MORNING...

Gusty winds of 30 to 45 mph have developed in the stratiform rain
region behind a cluster of thunderstorms moving eastward into
central Missouri. Strong winds are expected to dissipate later
this morning.
Special weather statement, Aug 10, 11:39 AM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1139 AM CDT Tue Aug 10 2021

MOZ022-030-031-038-101715-
Ray MO-Carroll MO-Lafayette MO-Caldwell MO-
1139 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northern Ray,
western Carroll, southeastern Caldwell and northeastern Lafayette
Counties through 1215 PM CDT...

At 1139 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Norborne, or 13 miles northeast of Richmond,
moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richmond, Carrollton, Waverly, Norborne, Hardin, Rayville, Bogard,
Knoxville and Stet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3929 9346 3929 9348 3919 9348 3931 9413
      3953 9410 3955 9345
TIME...MOT...LOC 1639Z 273DEG 23KT 3942 9378

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PP
Special weather statement, Aug 10, 1:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
147 PM CDT Tue Aug 10 2021

MOZ024-025-032-033-101915-
Macon MO-Chariton MO-Randolph MO-Linn MO-
147 PM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of Chariton, western
Randolph, southeastern Linn and southwestern Macon Counties through
215 PM CDT...

At 147 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Keytesville, or 10 miles south of Marceline, moving
east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marceline, Salisbury, Brunswick, Keytesville, Mendon, Clifton Hill,
Rothville, Dalton, Wien and Prairie Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3932 9259 3934 9278 3934 9279 3936 9308
      3937 9308 3939 9312 3942 9313 3942 9316
      3943 9317 3943 9319 3974 9314 3972 9255
TIME...MOT...LOC 1847Z 269DEG 38KT 3957 9300

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:50 AM CDTExcessive Heat WarningEAXClay, Jackson, Platte65 hr
Aug 10, 8:35 AM CDTSpecial Weather StatementEAXClay25 min
Aug 10, 9:37 AM CDTSpecial Weather StatementEAXLafayette23 min
Aug 10, 11:39 AM CDTSpecial Weather StatementEAXCarroll, Ray36 min

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.